Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Reno, NV

July 21, 2006Storey County, Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 21, 2006, 8:17 PM PDT for Storey County, Washoe County, Nevada. It was in force for 88 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2006, 8:17 PM PDT (03:17 UTC)
Expired
Jul 21, 2006, 9:45 PM PDT
In force
88 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 32 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:20 PM PDTHEAVY RAIN 0Lockwood, NVSTANDING WATER FROM HEAVY RAIN ON INTERSTATE 80 FROM LOCKWOOD TO MUSTANG
Jul 21, 8:34 PM PDTFLASH FLOOD5 Nne Reno, NVBLINDING RAINFALL. WATER RUNNING ACROSS PYRAMID HIGHWAY JUST SOUTH OF SPARKS BLVD
Jul 21, 8:42 PM PDTHEAVY RAIN 0.795 Se Reno, NVFELL IN 45 MINUTES AT HIDDEN VALLEY ALERT GAGE
Jul 21, 8:54 PM PDTHEAVY RAIN 0.54 Ne Sparks, NVFELL IN 20 MINUTES AT CANOE HILL ALERT GAGE
Jul 21, 9:09 PM PDTHEAVY RAIN 0Spanish Springs, NVHEAVY RAINFALL CAUSED MINOR STREET FLOODING IN NW SPANISH SPRINGS.
Jul 21, 9:15 PM PDTHEAVY RAIN 0Spanish Springs, NVSOME STREET FLOODING IN THE SPANISH SPRINGS ESPECIALLY IN THE INTERSECTIONS.
Jul 21, 9:29 PM PDTHEAVY RAIN 1.455 Nw Spanish Springs, NVDESERT SPRINGS RAW SITE REPORTED 1.45 IN 45 MINUTES.
Jul 21, 9:42 PM PDTHEAVY RAIN 0.98 N Reno, NVFELL IN 45 MINUTES ON EAST SIDE OF LEMMON VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 220320
FFWREV
NVC029-031-220445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
817 PM PDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL STOREY COUNTY IN WESTERN NEVADA
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 945 PM PDT

* AT 813 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPARKS...
  SPANISH SPRINGS AND LOCKWOOD

HEAVY RAIN OVER HIDDEN VALLEY EAST OF RENO PRODUCED NEARLY A HALF 
INCH OF RAIN IN 15 MINUTES. THE HEAVY RAIN WILL CONTINUE MOVING 
NORTH TOWARD INTERSTATE 80 AND SPANISH SPRINGS THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3940 11977 3941 11954 3971 11954 3969 11983

$$

JORDAN
2 follow-up statements
000 
WGUS75 KREV 220346
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
845 PM PDT FRI JUL 21 2006

NVC029-031-220445-
STOREY NV-WASHOE NV-
845 PM PDT FRI JUL 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR SOUTH
CENTRAL WASHOE AND WEST CENTRAL STOREY COUNTIES...

AT 844 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. RAINFALL RATES OF ONE HALF INCH HAS BEEN REPORTED IN LESS THAN 
15 MINUTES WITH A WEATHER SPOTTER REPORTING WATER RUNNING OVER 
PYRAMID HIGHWAY JUST SOUTH OF SPARKS BOULEVARD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANISH 
SPRINGS AND LOCKWOOD.

LAT...LON 3940 11977 3941 11954 3971 11954 3969 11983

$$

JHW
000 
WGUS75 KREV 220442
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
938 PM PDT FRI JUL 21 2006

NVC029-031-220448-
STOREY NV-WASHOE NV-
938 PM PDT FRI JUL 21 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM PDT FOR SOUTH
CENTRAL WASHOE AND WEST CENTRAL STOREY COUNTIES...

STORMS THAT BROUGHT AS MUCH AS ONE AND ONE HALF INCH OF RAIN TO THE 
SPANISH SPRINGS AREA HAVE BEGUN TO DISSIPATE AND MOVE OUT OF THE 
AREA. WHILE LOCAL PONDING OF WATER AND MINOR STREET FLOODING MAY 
CONTINUE FOR THE NEXT FEW HOURS...THE THREAT FOR FLASH FLOODING HAS 
ENDED.

LAT...LON 3940 11977 3941 11954 3971 11954 3969 11983

$$

JORDAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:00 PM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM PDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT FRI JUL 21 2006

.SHORT TERM...
TEMPERATURES TO CONTINUE CONSIDERABLY ABOVE NORMAL THROUGH THE SHORT
TERM...WITH CHANCES OF STORMS EACH DAY WITH PLENTY OF MOISTURE AND
DAYTIME HEATING AVAILABLE.

THE COMBINATION OF AN EXITING JET STREAK OVER NORTHERN CALIFORNIA
AND A DISTURBANCE MOVING UP THE WESTERN SLOPES OF THE SIERRA CAUSED
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS INTO THE AFTERNOON
HOURS. A PRONOUNCED DRY SLOT IS MOVING NORTH ALONG THE CALIFORNIA
AND NEVADA BORDER BEHIND THE EXITING DISTURBANCE. SWITCHING TO THE
VISIBLE SATELLITE...ISOLATED THUNDERSTORMS ARE FIRING OVER CENTRAL
NEVADA DUE TO HEATING. BUILDING CUMULUS ARE SHOWING SIGNS OF
SPREADING INTO MINERAL AND CHURCHILL COUNTIES AT THIS TIME...AND
WILL LIKELY CONTINUE TO SPREAD NORTH AND WEST DURING THE REST OF THE
AFTERNOON AS HEATING IMPINGES UPON THOSE AREAS.

TONIGHT...I CANNED THE AFTER MIDNIGHT POPS. WITH THE JET STREAK AND
THE UPPER DISTURBANCE EXITING THIS EVENING AS DRIER AIR ALOFT WORKS
IN...I SEE NO REASON THAT WE WILL GET ANY DYNAMICALLY INDUCED
SHOWERS OR STORMS ANYWHERE. ALSO...LOOKING AT SATELLITE WINDS AND
MODELS...I CANT FIND ANY KIND OF JET STREAK ANYWHERE TO JUSTIFY
ELEVATED SHOWERS OR STORMS.

SATURDAY...FLOW ALOFT TURNS SOUTHERLY AROUND THE RIDGE NEAR THE UTAH
AND NEVADA BORDER. WITH STRONG HEATING AND PLENTY OF MOISTURE STILL
REMAINING...A LIGHT WESTERLY WIND IN THE LATE AFTERNOON (EXPECTED)
SHOULD BE ALL IT TAKES TO FIRE SCATTERED THUNDERSTORMS ALONG THE
SIERRA AND FAR WESTERN NEVADA. SUNDAY...THE FLOW IS PROGGED TO TURN
MORE SOUTHWESTERLY ALOFT...WHICH SHOULD PUSH THE BEST CONVERGENCE
EVEN FURTHER OFF THE SIERRA INTO THE GREAT BASIN. BY MONDAY...THE
TREND OF STRONGER AFTERNOON WESTERLIES WILL CONTINUE...WHICH
THEORETICALLY SHOULD SEND THE BEST MOISTURE/STORMS EAST OF THE RENO
AND TAHOE ZONES. I HAVE HELD ONTO THE RUNNING SLIGHT CHANCE
EVERYWHERE FOR NOW AS I WOULD HATE TO HAVE TO FLIP FLOP POPS BACK
INTO THE RENO AND TAHOE ZONES IF THE FLOW MONDAY IS NOT AS STRONG AS
CURRENTLY PROGGED. SNYDER

.LONG TERM...TUESDAY THROUGH FRIDAY...
ON TUESDAY THE STRONG RIDGE REMAINS CENTERED OVER THE SWRN CONUS.
EVEN WITH A PROGRESSIVE UPPER FLOW ACROSS THE NRN TIER...THIS RIDGE
SHOULD STAY IN PLACE THROUGH THE EXTENDED SINCE THERE WILL BE NO
SYSTEMS TO HELP AMPLIFY THE UPPER FLOW AND THUS IMPINGE ON THE RIDGE
TO THE SOUTH.  AS A RESULT CONDITIONS WILL CONTINUE TO BE RELATIVELY
WARM THROUGH FRIDAY ACROSS WRN NEVADA AND THE ERN SIERRA.

DID NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED FORECAST.  KEPT AFTN
HIGHS IN THE TRIPLE DIGITS ACROSS MUCH OF WRN NEVADA.  TEMPERATURES
WILL ALSO CONTINUE TO BE WARM IN THE SIERRA WITH AFTN HIGHS IN THE
UPPER 80S TO NEAR 90 DEGREES.  WITH THE STRONG LLVL HEATING EACH DAY
INSTABILITIES WILL BE HIGH.  A SERIES OF VORT MAXIMA ROUNDING THE
WRN EDGE OF THE RIDGE WILL ALSO PROVIDE SOME UPPER LEVEL SUPPORT FOR
CONVECTION...SO WILL CONTINUE WITH MENTION OF AFTN AND EVENING TSTMS
ACROSS MOST OF THE CWFA.  OHARA
&&

.AVIATION...
VFR CONDITIONS EXCEPT GUSTY WINDS AND LOCALLY HEAVY RAINFALL NEAR
ISOLD TSTMS...MAINLY OVER ERN ROUTES FROM 21Z TO 04Z.  OHARA
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
Hazardous weather outlook, Jul 20, 8:40 PM PDT, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
840 PM PDT THU JUL 20 2006

CAZ070>073-NVZ001>005-211500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
840 PM PDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:33 PM PDTSevere Thunderstorm WarningREVWashoe42 min

Nearby

Flash Flood Warnings in Nevada, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.